The big infection…steroids…wobble

So far Melanie had the typical side effects of the chemo…mouth ulcers etc.

One day in the hospital I notice a very small red spot on her right eyelid. It seemed not very odd. We made jokes and laughed about it. In the evening, this red spot grew bigger clockwise. The doctors said we should keep an eye on it. The next day the red spot covered the entire right eye. Few hours later another red spot appeared on the left eye which gradually grew bigger clockwise and covered the entire left eye. The way they appeared and grew were funny, making a circle around the eyes. Starting with the eyes, the face started to swallow. By night, Melanie was burning hot and almost unconscious. She wanted to go on the toilet but fell down on the ground. She was barely responding to anybody. They decided to transfer her to St Georges where there are intensive care facilities in case she needed.

Never seen an infection spreading so quickly in my life. I am totally blank and don’t know what to think. The only think I could think of is that the internet connection in St Georges hospital no working. How am I going to work? My job is dependant on email communications.

I am watching the nurses giving Melanie tray loads of antibiotics. Since they don’t know what it is, they give everything. Hopefully one works. The doctors think there is something in the brain and explaining me possible infections. I say – hold on a second – as far as I know the brain is the most protected organ in the body and again as far as I figure out so far, Melanie’s weakest organ is the lungs so how comes the infection hits the brain – this does not make sense. I am not a doctor but I can observe my child’s condition.

A few days later Melanie’s temperature starts to go down – good sign. Still no one knows what helped but something did help.

One night she is on the toilet and starts wobbling and humming. I say – Mel stop, why are wobbling? We start laughing. She says she cannot stop it. We laugh a lot to it, so laugh that the tears come from our eyes.

The nurse explains later that this is due to the high dose of steroids.